Nebraska, 2015

Hail in Nebraska, June 24, 2015

June 24, 2015 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced nickel size hail at Emerson in Dakota County in extreme northeast Nebraska on the morning of June 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced nickel size hail at Emerson in Dakota County in extreme northeast Nebraska on the morning of June 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 5:13 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 5:13 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT WED JUN 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 401 AM CDT WED JUN 24 2015

EARLY THIS MORNING...SCATTERED ELEVATED CONVECTION CONTINUES ACROSS
PORTIONS OF FAR SOUTHEAST SD...EASTERN NE...AND NORTHWEST IOWA...AS
RATHER STRONG ISENTROPIC LIFT PERSISTS. FURTHER WEST...WEAK
SHORTWAVE ENERGY EJECTING INTO THE WESTERN PLAINS HAS DEVELOPED A
FAIRLY SUBSTANCIAL CLUSTER OF CONVECTION NEAR THE BLACK HILLS. THE
PRIMARY CONCERNS TODAY WILL BE WITH CONVECTION CHANCES LATER THIS
AFTERNOON AND EVENING.

THROUGH THIS MORNING...ONGOING ISENTROPIC LIFT WILL CONTINUE TO
PRODUCE SCATTERED THUNDERSTORMS...MAINLY OVER OUT SOUTHEASTERN
COUNTIES. JUST ENOUGH ELEVATED INSTABILITY AND SHEAR TO ALLOW SOME
ROTATION IN THESE STORMS...OWING TO A RISK OF MARGINAL SVR HAIL
THROUGH DAYBREAK. THIS ACTIVITY IS EXPECTED TO DIMINISH AS THE LLJ
VEERS OFF BY DAYBREAK. FURTHER WEST...SHORT TERM MODELS HAVE
STRUGGLED RESOLVING THIS WEAK CONVECTIVELY DRIVEN WAVE.  LATEST
THOUGHTS ARE THAT THIS WAVE MAY CONTINUE TO TRACK SOUTHEAST ALONG
ELEVATED INSTABILITY GRADIENT BRINGING INCREASING CLOUD COVER AND
STRATIFORM CONVECTION IN AREAS MAINLY WEST OF THE JAMES RIVER AND
INTO THE MO RIVER VALLEY BY MID-LATE MORNING. IF THIS CONVECTION
BRINGS MORE SUBSTANCIAL CLOUD COVER...IT COULD FURTHER REINFORCE
WARM LAYER ALOFT.

BY THIS AFTERNOON...NAM REMAINS THE MOST BULLISH MODEL...PULLING A
LARGE DEGREE OF ELEVATED INSTABILITY NORTHWARD...WHILE BACKING LOW-
LVL FLOW SIGNIFICANTLY FURTHER WEST THAN OTHER MODEL GUIDANCE. OTHER
CAMS SUGGEST A MORE VEERED LOW-LVL PROFILE...AND CONTINUED
PERSISTENCE OF A STOUT EML AT 750:700MB WHICH INHIBITS CONVECTIVE
REDEVELOPMENT FOR AREAS WEST OF THE JAMES RIVER. SFC WARM FRONT IS
EXPECTED TO REMAINS SOUTH OF THE CWA THIS AFTERNOON...WHICH SHOULD
FOCUS THE MOST SIGNIFICANT SVR POTENTIAL S AND SE OF THE CWA. THE
HIGHEST CONVECTION CHANCE SHOULD HOLD OFF UNTIL LATE THIS AFTERNOON
AND EARLY THIS EVENING...AS A SECONDARY WAVE...CURRENTLY SITTING
OVER MONTANA...DROPS INTO THE DAKOTAS.  COULD SEE SCATTERED ELEVATED
STORMS FORM PRIMARILY IN THE TRI-STATE AREA AFTER 5PM. IF I HAD TO
DELINEATE A LINE OF CONCERN...IT WOULD BE FOCUSED FROM YANKTON TO
SPENCER SOUTHEAST.  LARGE HAIL AND LOCALLY DAMAGING WINDS WOULD BE
THE MAIN RISKS. FURTHER WEST...LESS CERTAINTY ABOUT CONVECTION IN
GENERAL PERSISTS.  STRONGER EML...LESS FOCUS FOR CONVECTION...AND
LACK OF INSTABILITY REALLY PUTS A DAMPER ON THE SEVERE CHANCES LATER
TODAY.  WOULD NOT RULE AN ISOLATED STORM OUT...BUT FEEL THAT POPS
WILL REMAIN ON THE LOWER END. DRIER AIR WILL FILTER INTO THE REGION
OVERNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 401 AM CDT WED JUN 24 2015

THURSDAY SHOULD START OFF RELATIVELY QUIET WITH SURFACE HIGH
PRESSURE BUILDING IN.  A SERIES OF SHORT WAVES ARE EXPECTED TO TRACK
ACROSS THE AREA BEGINNING INT THE AFTERNOON AND CONTINUING INTO
FRIDAY.

WHILE PRECIPITABLE WATER WILL BE SLIGHTLY HIGHER THAN NORMAL AROUND
1.3-1.4 INCHES...THE BIGGER CONCERN WILL BE THE LACK OF STEERING
WINDS ALOFT RESULTING IN VERY SLOW MOVING STORMS. CORFIDI VECTORS
ARE QUITE SMALL...SUGGESTING THE POTENTIAL FOR MODERATE-HEAVY RAIN
ANYWHERE STORMS ARE ABLE TO DEVELOP.  WILL NEED TO WATCH THIS TIME
FRAME FOR TRAINING AND THE POTENTIAL FOR LOCALIZED FLOODING.

DRIER AND WARMER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS
UPPER LEVEL RIDGE ACROSS THE WEST COAST CONTINUES TO BUILD.  THERE
ARE A FEW DISTURBANCES THAT DROP DOWN IN THE NORTHERLY FLOW...BUT
ARE MAINLY FOCUSED EAST OF THE AREA SO FOR NOW HAVE CLIMATOLOGY OR
JUST SLIGHTLY BELOW POPS.  IN GENERAL...LOOKS TO BE FAIRLY DRY START
TO NEXT WEEK WITH THE UPPER RIDGE DOMINATING. A FEW SHORT WAVES TRY
TO WORK AROUND THE RIDGE MID WEEK NEXT WEEK...THOUGH THE TIMING IS
INCONSISTENT AT THIS POINT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 610 AM CDT WED JUN 24 2015

STRATIFORM REGION OF MCS WILL SLIDE EASTWARD THIS MORNING...AND
MAY CAST AN OVERCAST MID-LVL CLOUD DECK FOR MUCH OF THE DAY OVER
THE TERMINALS. LIGHT RAIN MAY IMPACT KHON THIS MORNING...BUT
SHOULD WEAKEN BEFORE REACHING FSD/SUX. IF IT DOES REACH THE I-29
CORRIDOR...ANY IMPACT WOULD BE MINIMAL.

CONVECTION CHANCES LATER TODAY APPEAR UNFOCUSED...SO WILL NOT
INCLUDE AT KHON/FSD. SLIGHTLY BETTER CHANCES AT KSUX...BUT BEST
FORCING MAY STILL RESIDE EAST OF THE TERMINAL. IF ANY STORMS DO
DEVELOP...BRIEF REDUCTIONS IN CEILINGS/VIS ARE POSSIBLE...BUT ANY
EXTENDED REDUCTIONS WOULD NOT BE LIKELY. MOST LIKELY TIMING FOR
ANY DEVELOPMENT WILL BE FROM 22-02Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...DUX
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Jun 24, 6:30 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 AM CDT WED JUN 24 2015

MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-250930-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
730 AM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND EMBEDDED THUNDERSTORMS MAY MOVE INTO AREAS WEST
OF THE JAMES RIVER THIS MORNING.  SEVERE STORMS ARE NOT EXPECTED.

WARM AIR ALOFT COULD PREVENT THUNDERSTORMS FROM DEVELOPING THIS
AFTERNOON. IF ISOLATED STORMS DEVELOP...THERE COULD BE A RISK FOR
QUARTER SIZED HAIL AND LOCALLY STRONG WINDS. ANY RISK SHOULD
DIMINISH BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN THURSDAY AFTERNOON AND LINGER
THROUGH FRIDAY. THE SEVERE WEATHER RISK IS LOW. THESE STORMS MAY
BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...WHICH COULD LEAD
TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-
071-250930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-DIXON-DAKOTA-CLAY SD-
UNION-
730 AM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING...BUT SEVERE
WEATHER IS NOT EXPECTED.

SCATTERED STRONG TO SEVERE STORMS MAY BE POSSIBLE BY THIS AFTERNOON
AND EVENING. THE PRIMARY RISKS WILL BE LARGE HAIL TO WALNUT SIZE AND
WINDS TO 65 MPH. HOWEVER...SHOULD A WARM FRONT LIFT NORTHWARD INTO
FAR SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS OF IOWA AND
NEBRASKA...A RISK OF AN ISOLATED TORNADO IS POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WEDNESDAY EVENING...AND MINOR FLOODING OF
POOR DRAINAGE AREAS COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL PERSIST INTO THURSDAY NIGHT AND
FRIDAY...HOWEVER THE SEVERE WEATHER RISK IS LOW. THIS ACTIVITY MAY
HOWEVER PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING

The radar

The Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dakota

When
June 24, 10:11 AM CST
Where
Dakota County, 0.51 mi W of Emerson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.280, -96.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583711.